Reported Adverse Drug Reaction Cases
- Clozapine: 85 reports (2.3%)
- Olanzapine: 49 reports (4.1%)
- Quetiapine: 16 reports (5.2%)
- Risperidone: 45 reports (5.7%)
- Amisulpride: 15 reports (6.7%)
- Aripiprazole: 15 reports (10.3%)
- ADRAC. Clozapine induced neuroleptic malignant syndrome. Aust Adv Drug React Bull 1997; 16: 6.
- ADRAC. Olanzapine: neutropenia, convulsions and NMS. Aust Adv Drug React Bull 1999; 18: 10-11.
Aripiprazole and neuroleptic malignant syndrome
ADRAC has previously noted that the two oldest of the atypical antipsychotics, clozapine and olanzapine, can cause neuroleptic malignant syndrome (NMS).1,2 In fact, it appears from reports to ADRAC that all of the atypical antipsychotics available in Australia, as well as the traditional antipsychotics, can cause this problem. The number of reports of NMS (and as a percentage of the total number of reports received for the medicine) is shown below:
Spontaneous reporting has many biases that make comparisons difficult. Although it appears that, of the atypical antipsychotics, NMS occurs most frequently with aripiprazole, this trend is not shown in reports to the worldwide database maintained by the World Health Organisation (WHO). Aripiprazole (Abilify) has been available in Australia since 2003 and since that time, 145 reports have been received. As indicated above, 15 describe NMS.
Clinical features of NMS include fever, confusion, disorientation or other cognitive function changes, muscle rigidity, profuse sweating, and autonomic instability. Increased creatine kinase (CK) is often noted. NMS can be life-threatening and rapid recognition and treatment are important. In the 15 ADRAC reports with aripiprazole, signs and symptoms were not described in 3 cases and in another 3 cases only an increase in CK was reported. Common features of the other 9 reports were increased CK (7 cases), fever (6), significant cognitive impairment (5), sweating (4) and tachycardia (4). As with NMS related to clozapine, significant rigidity does not seem to occur in many cases of NMS related to aripiprazole.1 Time to onset was not often stated but when it was, it was usually after a few days to a few weeks after starting aripiprazole. In a number of cases, aripiprazole had been added to pre-existing clozapine or olanzapine therapy.
Prescribers are reminded that NMS can occur in association with all atypical antipsychotics, including aripiprazole.Reference
Australian Adverse Drug Reactions Bulletin, Volume 26, Number 2, April 2007